Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 29, 1998, 1:13 AM CST for Charles Mix County, Gregory County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 1998, 1:13 AM CST (07:13 UTC)
- Expired
- Mar 29, 1998, 1:45 AM CST
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Charles Mix County, SD, Gregory County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218 WUUS1 KFSD 290715 RRA SVRFSD SDC023-053-290745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 AM CST SUN MAR 29 1998 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA SOUTHEASTERN GREGORY COUNTY IN SOUTHCENTRAL SOUTH DAKOTA * UNTIL 145 AM CST * SOME AREAS AFFECTED FT RANDALL AROUND 118 AM CST PICKSTOWN AROUND 120 AM CST MARTY AROUND 120 AM CST LAKE ANDES AROUND 125 AM CST RAVINIA AROUND 130 AM CST WAGNER AROUND 135 AM CST * AT 112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF LAKE ANDES OR 4 MILES SOUTH OF FT RANDALL MOVING NORTHEAST AT 40 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:30 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Mar 28, 8:30 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CST SAT MAR 28 1998 ATTM...NO CHANGES TO ZONES EXPECTED AND WL LET NOWCASTS HANDLE DETAILS. CURRENT SFC GEOSTROPHIC WNDS AND 21Z RUC RUN SUPPORT STRONG LOW LVL JET PUSHING THROUGH PLAINS AND BRINGING PLENTY OF WAA AND EVENTUALLY MOISTURE FOR WIDESPREAD PCPN IN RGN. 21Z RUC RUN HINTS THAT MOST OF THE PCPN WL STAY ALONG AND S OF SRN CWA BORDER. HOWEVER...EVEN IF THIS IS THE SCENERIO...SHOULD STILL HAVE SCATTERED SHOWERS IN AREA FOR MOST PLACES TO MEASURE TNGT. WL ALSO NEED TO BEGIN MONITORING RIVERS CLOSELY THE NXT COUPLE DAYS WITH PAST DAYS OF RAINFALLS AND POTENTIAL FOR MORE. .FSD...NONE B RUBY
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:37 AM CST | Severe Thunderstorm Warning | FSD | Lake | 23 min |
| Mar 29, 4:10 AM CST | Severe Thunderstorm Warning | FSD | Moody | 30 min |
| Mar 29, 1:48 PM CST | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.